Request a Callback

Ready to Talk About Addiction Treatment Options? Call 877-704-7285 Now!

Discover the RIGHT TREATMENT & START YOUR NEW BEGINNING

We're all unique. We'll help you pick the best addiction treatment program for you.

Tranquilizers

Tranquilizers Addiction

Tranquilizers are also known as sedatives and act as depressants on the bodies and minds of those who take them. They do so by suppressing the function of the central nervous system as a whole.

Tranquilizers and sedatives come in three major categories:

  • Barbiturates. These used to be prescribed for insomnia and anxiety but are now largely used only as an anti-epileptic drug. Common brands of Barbiturates include Seconal, Mebaral, Nembutal, Butisol, Luminal, and Amytal.
  • Benzodiazepines. These are prescribed to suppress anxieties and seizures and also were prescribed to treat insomnia in the past but are not anymore because they carried a high risk of addiction. Common brands of benzodiazepines include Xanax, Valium, Librium, and Tranxene, among others.
  • Zolpidem and other hypnotics and sleep aids. Prescribed modernly to treat anxiety and/or insomnia. Common brands of Zolpidem include Ambien, Ambien CR, Zolpimist, and Edluar.

What are Tranquilizers?

The term tranquilizer refers to a class of drugs designed and commonly used to treat ailments.

Ailments such as:

  • Anxiety
  • Fear
  • Mental Disturbances
  • Agitation
  • Tension

While alcohol is not typically classified in the same category as tranquilizers, it acts on the body in much the same way, depressing the function of the central nervous system. Tranquilizers as a whole are often overshadowed in terms of how addictive they are by other narcotics such as opiates like heroin and morphine or street drugs like cocaine, but the truth of the matter is that they can be very addictive and dangerous. Detox and withdrawal from tranquilizers especially can be very dangerous and even life-threatening.

Geraldine’s Story of Tranquilizer Addiction

Geraldine Burns knows this as well as anyone and better than most. When Geraldine was 33, a psychiatrist diagnosed her with postpartum depression shortly after she gave birth to her daughter. She was prescribed an anti-anxiety, Benzodiazepine tranquilizer called Ativan to help her because she was feeling “off” and, “like she weighed 1,000 pounds.” A year later she was still on her prescribed medication but was not feeling much better. She still felt off.

She did some more research of her own on her condition and symptoms and found out that other had also experienced what she was feeling and her symptoms could also be caused by an infection of the womb. She spoke with another doctor and told him what she was still feeling, and what she had learned, and he prescribed her with some antibiotics. Within five days of taking the antibiotics, she was feeling better.

So she went ahead and stopped taking her Ativan medication. Unfortunately, no one had told her just how unsafe it is to “just stop” taking tranquilizers. Shortly after she stopped taking her medication, she was driving in busy traffic in Boston with her two children, when suddenly she had a panic attack and felt like she couldn’t breathe and like she was coming out of her own skin. She called her psychiatrist about this and was told that she should never have tried to stop taking the Ativan and that she would have to continue taking it for the rest of her life.

For nine more years, Geraldine continued to take Ativan, during which time her feelings of anxiety only got worse. Of course, during this very long time of using the drug, her body became used to the drug in its system and developed a dependence, making it all the more difficult and dangerous for her to quit. After those nine years, she happened to go to a new doctor who told her just how dangerous and addictive Ativan could be.

She decided to stop taking the drug and to sue her psychiatrist who had most likely falsely diagnosed her condition originally, kept her on a dangerous and addictive drug for over nine years, and had the intention of keeping her on it for the rest of her life. Surprisingly, it took about half a year for her to experience withdrawal symptoms, but when she did, she had ringing ears, twitching facial muscles, and hallucinations of bugs crawling all over her scalp.

Today many of the symptoms have lessened and she has decided to spend her life helping others who are suffering from tranquilizers as she did. Geraldine’s story and others like it have unfortunately become all too common with the massive numbers of prescriptions that have been written for these drugs over the years. Often tranquilizers are not given the care and respect they deserve as the dangerous and addictive drugs that they are.

Side Effects of Tranquilizers

While other drugs may get more coverage in the press and media, you can be sure that tranquilizers carry all the same risks of addiction and abuse that drugs like heroin, morphine, and cocaine have.

While the odds of those risks may not be as high, are there all the same, and they include:

  • Tolerance. The body begins to build up a resistance to the drug and the user must take more to continue getting the good feeling they want. Taking larger doses can lead to an overdose.
  • Overdose. Taking too much of the drug can bring about unhealthy and life-threatening side effects.
  • Dependence. Where the body becomes used to the presence of the drug and it becomes the new normal. If a dependent user tries to stop they will go through withdrawal.
  • Withdrawal. The unpleasant and dangerous symptoms the body experiences when it no longer has a drug it feels like it needs.
  • Addiction. Where the need to continue taking the drug begins to take over the user’s life and they can’t bring themselves to stop despite the negative consequences to them and those close to them.

Addiction and abuse are not the only problems with tranquilizers, however. There are numerous side effects commonly associated with their use and abuse.

Some of these side effects are:

  • Temporary feelings of euphoria. Can be similar to the “high” associated with other drugs.
  • Lowered inhibitions. (May do things that they would never consider without the drug’s influence.)
  • Lowered personal drive or motivation. May not be able to bring themselves to do even daily life activities.
  • Confusion.
  • Dizziness.
  • Eating disorders such as anorexia.
  • Difficult or restricted breathing.

Abuse of tranquilizers can cause the user to experience many of the same symptoms of alcohol poisoning. This should come as no surprise as the two substances act so similarly in depressing the nervous system. Overdose on tranquilizers can occur alone by someone trying to increase the high they get from taking the drugs but is more common when the user mixes tranquilizers with alcohol or other drugs or narcotic substances.

These symptoms of tranquilizer overdose include:

  • Dangerously slowed breathing
  • Critically slowed heart rate
  • Unconsciousness
  • Coma
  • Death

When someone does decide to quit taking tranquilizers they must do so with great caution and preferably medical supervision because the symptoms of tranquilizer withdrawal can be quite acutely uncomfortable, and even dangerous.

Some of the potential symptoms of tranquilizer withdrawal include:

  • Shaking muscles
  • Nausea and vomiting
  • Insomnia
  • Restlessness
  • Excessive sweating
  • Depression
  • Anxiety
  • Hallucinations and delirium
  • Potentially life-threatening seizures

There are many different kinds of tranquilizers and everyone experiences withdrawal differently. What can be done to help someone struggling with tranquilizer addiction or dependence?

Tranquilizer Addiction and Dependence Treatment

Because tranquilizers can be so addictive and the withdrawal symptoms so potentially dangerous and life-threatening, it is strongly recommended that those looking to free themselves of tranquilizers use, seek medical help and a facility where they can detox and withdrawal safely under constant medical supervision.

When you hear the word “tranquilizers” you may think of some kind of drug used to put horses or even elephants to sleep, but they are not only for use while on safari.

In the cases where abuse or addiction to tranquilizers is involved, it is also recommended that former users attend an addiction rehab program to address any underlying reasons that may have led to their drug use and to equip themselves with the tools, skills, and knowledge they will need to go forward in their lives and stay drug-free and happy. Call New Beginnings today and let us help you.

Don’t delay another second
when help is so close.

Call 877-704-7285 Now!

For Immediate Treatment Help Call

877-704-7285
Ready to get help?Call 877-704-7285